Archive for November, 2011
Excuse my logic but if you were on a medication and found that it made you feel more tired the morning after despite a full night’s sleep would you continue taking it? I hope not.
Much has been written about Zoloft and its sister medications Paxil and Prozac. Known collectively as selective serotonin reuptake inhibitors, these medications have been linked to birth defects in newborns whose mothers took them, suicides in children and adults, and bone density loss in older people.
I cannot comment definitively on Prozac or Paxil because I have never taken them. However, I have been using Zoloft for a great many years and my own personal experience with the drug has shown me another dark side to it. I have had other people using Zoloft confirm they’ve had the same experience. Specifically, it can produce bad dreams. Very bad dreams.
The 1960’s counterculture had an expression for a bad trip on hallucinogenic drugs. They called such a bad trip a “Horror Show.” I have found Zoloft to produce in me a nightly horror show. The net result is that when you wake up in the morning, you feel like a train wreck. You feel dazed, stressed out and as mentioned more tired than before you went to sleep.
So there’s a paradox at work here. You take Zoloft, a drug traditionally used to treat various mental illnesses and yes, you’ll be sane in the daytime. But at nighttime you go crazy.
Here is a sampling of some of the more grizzly recurring dreams I’ve suffered from using this medication.
- I see tsunamis as high as mountains engulfing me and my loved ones and there’s no place to run.
- A doctor comes into the waiting room at the hospital and referring to my parents who have been in a car crash says “I’m sorry, they didn’t make it.”
- I am walking toward my freshman year college dorm, an eight story affair, and I see it completely collapsed from an earthquake, with many of my friends inside.
- I am sitting by the side door to my house looking up at the attic window of my neighbor’s house. All of the sudden, I see a human skull looking out that window at me.
This last dream is particularly disturbing to me because in my awakened state, sometimes in the evening I do sit facing that neighbor’s pitch black window and I am always thinking “Am I awake or asleep right now? Will a skull appear any moment?”
As indicated, these are recurring dreams which makes the whole experience all the more draining. Furthermore, there is another fear I have as I continue to take this medication.
Namely, it is quite possible that I will dream something so terrifying that it will frighten me to death. There is a phenomenon , most often occurring in Laotian Hmong refugees and other young Asian men known as Sudden Unexplained Nocturnal Death Syndrome (SUNDS). It is considered the most serious sleep disorder on the books. Interestingly enough, inHawaiiit is called “dream disease.” When it was first recognized in the Phillipines back in 1915 it was named “bangungut,” the word for nightmare in the Tagalog language. Some of the Hmong people when referring to SUNDS’ cause as being a nightmare, don’t mean a bad dream in the traditional sense. A nightmare to them means an actual invasion of the victim’s soul by some evil spirit.
This is getting creepier by the minute. One of these days, instead of taking Zoloft, I think I’ll hang some garlic around my bedpost.
Copyright 2011; Greg S.